# SDR CA120813023

- Difficulty date: August 7, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Moravn Z242L
- Engine: Lyc AEIO360A1B6
- Propeller: Mtprop MTV9B
- System (JASC): 3222 · Nose/Tail Landing Gear Strut/Axle
- Part: Nut
- Condition: Failed
- Location: Nlg
- Stage of operation: AP
- How discovered: 9
- Nature of condition: D
- Precautionary procedure: A

## Discrepancy

(CAN)  THE COMPLETE WITH NOSE WHEEL ASSY, DEPARTED THE NLG IN FLIGHT. ALL PIECES OF NLG WERE ABLE TO BE RECOVERED ALLOWING INVESTIGATION OF CAUSE. INVESTIGATION REVEALED THAT THE PISTON RETAINING NUT, PN: 3-235-108-0 HAD UNTHREADED FROM THE PISTON, PN: 3-235-902-0 ALLOWING THE PISTON AND NOSE WHEEL ASSY TO DEPART THE NLG. UPON ASSY OF THE PISTON RETAINING NUT ONTO THE PISTON, A SAFETY CLIP PN: 3-235-129-0 IS USED TO LOCK THE NUT FROM UNTHREADING FROM THE PISTON.  INVESTIGATION REVEALED THAT UPON REASSEMBLING THE PISTON NUT ONTO THE PISTON AFTER THE INCIDENT, WITH ALL THE COMPONENTS INSTALLED BENEATH THE NUT, THAT THE SAFETY HOLE IN THE NUT AND THE SAFETY HOLE IN THE PISTON COULD NOT BE ALIGNED TO INSTALL THE SAFETY CLIP. CLOSER INVESTIGATION SHOWS THAT THE SAFETY HOLE IN THE NUT WAS DRILLED CENTERED ON THE LAND OF THE NUT THREAD AND THE SAFETY HOLE IN THE PISTON THREAD WAS ALSO DRILLED CENTERED ON THE LAND OF THE PISTON THREAD.  IT WAS ALSO OBSERVED THAT THE END OF THE UNENGAGED SAFETY CLIP THAT WAS RIDING ON THE THREADS OF THE PISTON HAD WORN THE PEAK OF THE LAND ON THE PISTON THREADS DOWN BEGINNING APPROXIMATELY 4MM PAST THE SAFETY HOLE IN THE PISTON.  THIS WOULD MEAN THAT THE SAFETY CLIP HAD BEEN INSTALLED WITH THE NUT SAFETY HOLE THREADED PAST THE HOLE IN THE PISTON AND THAT THE NUT WITH THE SAFETY CLIP HAD UNTHREADED PAST THE SAFETY HOLE IN THE PISTON WITHOUT THE SAFETY CLIP ENGAGING THE HOLE IN THE PISTON.
